Alert archive / Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 271, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 28, 2019, 2:25 PM EDT for Carroll County, Floyd County, Pulaski County, Virginia. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 28, 2019, 2:25 PM EDT (18:25 UTC)
- Expired
- Sep 28, 2019, 3:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, VA, Floyd County, VA, Pulaski County, VA
The radar
The Roanoke radar (KFCX), 34 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 28, 2:47 PM EDT | HAIL 1 | 4 Ese Draper, VA | IMAGES OF QUARTER SIZE HAIL SHARED ON SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 949 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.8
The text
As transmitted.
155
WUUS51 KRNK 281825
SVRRNK
VAC035-063-155-281915-
/O.NEW.KRNK.SV.W.0271.190928T1825Z-190928T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
225 PM EDT Sat Sep 28 2019
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southern Pulaski County in southwestern Virginia...
West central Floyd County in southwestern Virginia...
Northeastern Carroll County in southwestern Virginia...
* Until 315 PM EDT.
* At 224 PM EDT, a severe thunderstorm was located near Allisonia,
moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pulaski...
Indian Valley...
Allisonia...
Copper Valley...
and Draper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3707 8073 3700 8055 3699 8054 3699 8053
3698 8049 3684 8055 3695 8081 3696 8081
3698 8084
TIME...MOT...LOC 1824Z 292DEG 5KT 3698 8068
HAIL...1.00IN
WIND...60MPH
$$
MBSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 12:54 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 28, 12:54 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1254 PM EDT Sat Sep 28 2019 .SYNOPSIS... High pressure just offshore will continue to slide east and weaken this afternoon in advance of a weak cold front that will approach from the northwest tonight. This front should backdoor through the region later Sunday into Sunday night before sliding into the Carolinas by Monday. Cooler high pressure will then wedge south along the eastern slopes of the Appalachians for early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 945 AM EDT Saturday... Deeper moisture has returned to the region today as seen via moist dewpoints in the 60s/lower 70s and Pwats around 1.5 inches off early morning soundings. This in association with return flow which has lifted the residual warm front into southeast sections this morning. However main concern with the upstream outflow that has sparked convection along the Ohio River this morning, and how it interacts with increasing instability across the mountains by this afternoon. Latest short term solutions remain similar to yesterday in showing development near the Blue Ridge within weak southwest flow aided by differential heating and higher theta-e values. Some of this looks to drift east as well but appears best support/focus will be closer to orographic aided lift as suggested by the latest HREF which has the best coverage between 18-23Z along and then just east of the mountains. Thus other than to slow down chances this morning, kept pops similar to earlier espcly given progged weak convergence and Cape values of around 2000 J/kg. However with winds aloft weakening with time, the severe threat looks limited to perhaps some isolated pulse nature stronger storms for the most part. Otrw intervals of clouds/sun with a continued hot/humid scenario for late September, with highs 80s to even around 90 east pending the degree of sunshine after early low clouds. Previous discussion as of 415 AM EDT Saturday... Southerly winds have developed on the back side of an area of High Pressure that has now drifted off the Mid-Atlantic Coast. This is allowing for dewpoints in the upper 60s to near 70 to advect into the area, raising the humidity and contributing to cloud cover and widely scattered showers. Some isolated thunderstorms were reported overnight between Martinsville and Greensboro, and it is this sort of airmass that will favor more showers/thundershowers today. Models are in relative agreement that enough moisture will be present today to support scattered showers and thunderstorms, with the greatest coverage along the Blue Ridge where the low level wind flow against the mountains will produce the greatest low level convergence. Temperatures by this afternoon are expected to reach into the 80s areawide, and this may contribute enough CAPE for an isolated strong-severe pulse thunderstorm. PWATs of 1.40 to 1.80 suggests wet thunderstorm cores with potential for localized heavy downpours...isolated rain amounts of 1-2 inches. This will most likely be the exception as opposed to the rule with most areas falling outside of these heavier rain shafts. Never the less, today will likely be the best opportunity for seeing at least a shower, compared to what we have seen over the last couple weeks where we have experienced little or no rainfall. A weak cold front entering the Ohio Valley from the northwest will also be responsible for some showers and storms upstream of the forecast area today. This activity may drift into parts of our northwestern CWA, across our WV counties and possibly the Highlands of VA tonight. Southwest wind flow ahead of the front in addition to the elevated dewpoints will keep temperatures rather mild tonight with lows dipping no lower than the 60s. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 325 AM EDT Saturday... An upper level ridge over the Gulf states will move northward through the beginning of the workweek, covering the southeast quarter of the CONUS. Even though the immediate area is not directly under the center of the ridge, temperatures could still run 15F warmer than normal Sunday. Sunday's high temperatures will range in the 80s across the mountains to the lower 90s east of the Blue Ridge. Records could be tied or broken at LYH (90/1953) and DAN (92/1998). On Monday, a backdoor cold front is expected to slide south across the Virginia and North Carolina Piedmont. Low clouds, easterly flow and spotty light rain will help keep temperatures cool, but they will still be warmer than normal. Uniform temperatures are likely Monday ranging in the upper 70s to lower 80s, near 70F along the Blue Ridge. The chances for rain are low Sunday, mainly being driven by diurnal heating. With a frontal boundary in the vicinity Monday, the chances for rain increases, but will not be a drought buster. Some areas may see a couple tenths of an inch of rain Sunday and Monday afternoon and evening. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 200 PM EDT Friday... During this portion of the forecast, the upper level ridge over the eastern third of the country is expected to flatten in response to several shortwave troughs heading eastward from the Upper Mississippi Valley to New England. Synoptic flow across the area is expected to become more zonal, with increasing chances of the northern stream systems to bring periodic cold front towards and into the area. The first of these is expected to impact the area with scattered showers and a few thunderstorm on Thursday and Thursday evening. There is some model differences concerning the second one, but as a general consensus, sometime around Friday night or Saturday, just past the conclusion of the most recent forecast. Very small chances of showers will be possible ahead of the shift to a more zonal pattern in the form of differential heading/weak convergence across the Northern Mountains of North Carolina and adjacent parts of far southwest Virginia Tuesday and Wednesday afternoon. Temperatures during the Tuesday through Thursday portion of the forecast will average about ten to fifteen degrees above normal for this time of year. Friday will be slightly cooler, but still be around five degrees above normal. Confidence in this part of the forecast is moderate. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 1245 PM EDT Saturday... Scattered convection forming across the mountains should continue to increase upon sliding east over the Blue Ridge through mid afternoon. This will bring the greatest threat of seeing a storm to KBLF/KBCB and KROA in the next couple of hours with more isolated nature potential at KLYH and KDAN. Storms could bring strong winds if they directly impact a terminal with gusts over 30 kts possible. Otrw looking at mainly VFR under developing cumulus build-ups this afternoon with periods of MVFR to IFR cigs/vsbys near any convection. Activity likely to diminish heading east of the mountains later this afternoon although may tend to linger with redevelopment off residual outflow across the mountains. Thus will be leaving in at least a vicinity mention at most locations into early this evening with TEMPO or prevailing at spots that look to have the best shot at seeing a shower or storm. Expect any showers to fade before midnight, with enough clearing to promote more fog/stratus espcly in the western valley locations and where any earlier rainfall occurred. For now will run with all except KROA seeing a period of sub-VFR, with the typical spots such as KLWB/KBCB perhaps dipping below IFR late tonight. Weak cold front approaches from the north on Sunday with a return to VFR expected by mid morning as early fog/stratus fades. Appears convection will be less Sunday afternoon as ridging aloft strengthens and the flow becomes quite light. Still cant rule out an isolated shower/storm mountains but overall looking at mainly scattered to perhaps broken, but with bases above 5k feet. .Extended Aviation Discussion... High pressure aloft will build across the region into the middle of next week, promoting mainly dry VFR conditions. There will be the normal early morning fog/stratus in the mountain valleys...mainly confided to the 4AM-9AM time frame. && .CLIMATE... Records for Sunday 09/29/2019 Site MaxT Year KBLF 92 1953 KDAN 92 1998 KLYH 90 1953 KROA 93 1953 KRNK 91 1953 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH NEAR TERM...JH/PM SHORT TERM...RCS LONG TERM...DS AVIATION...JH/PM CLIMATE...RCS
Hazardous weather outlook, Sep 28, 1:19 PM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Blacksburg VA 119 PM EDT Sat Sep 28 2019 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507- 508-291730- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 119 PM EDT Sat Sep 28 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Strong to isolated severe thunderstorms producing localized damaging winds and hail could occur through late this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ044>047-058-059-291730- Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 119 PM EDT Sat Sep 28 2019 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 28, 1:21 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
121 PM EDT Sat Sep 28 2019
VAZ011-013-014-281745-
Giles-Pulaski-Montgomery-
121 PM EDT Sat Sep 28 2019
...A STRONG THUNDERSTORM WILL AFFECT GILES, PULASKI, AND MONTGOMERY
COUNTIES...
At 121 PM EDT, a strong thunderstorm was located over Newport, moving
southeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Newport...
and Mountain Lake.
LAT...LON 3734 8044 3733 8045 3732 8043 3733 8039
3730 8025 3725 8021 3704 8033 3721 8066
3737 8057
TIME...MOT...LOC 1721Z 293DEG 17KT 3727 8054
BMGSpecial weather statement, Sep 28, 1:28 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
128 PM EDT Sat Sep 28 2019
VAZ020-281815-
Bath-
128 PM EDT Sat Sep 28 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BATH COUNTY...
At 128 PM EDT, a strong thunderstorm was located near Burnsville,
moving southeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Burnsville...
and Williamsville.
LAT...LON 3822 7971 3820 7956 3818 7951 3817 7952
3815 7953 3817 7949 3816 7944 3810 7949
3809 7948 3808 7949 3813 7994 3815 7992
3818 7992 3827 7980
TIME...MOT...LOC 1728Z 293DEG 16KT 3823 7974
BMGSpecial weather statement, Sep 28, 1:34 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
134 PM EDT Sat Sep 28 2019
VAZ023-281800-
Botetourt-
134 PM EDT Sat Sep 28 2019
...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT COUNTY...
At 134 PM EDT, a strong thunderstorm was located near Fincastle,
moving southeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Buchanan...
Fincastle...
Arcadia...
Springwood...
and Lithia.
LAT...LON 3759 7958 3758 7957 3748 7964 3748 7968
3745 7972 3742 7977 3750 8001 3755 7997
3757 7999 3764 7994
TIME...MOT...LOC 1734Z 293DEG 24KT 3757 7990
BMGSpecial weather statement, Sep 28, 1:38 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
138 PM EDT Sat Sep 28 2019
VAZ014-018-022-023-281815-
Botetourt-Montgomery-Craig-Roanoke-
138 PM EDT Sat Sep 28 2019
...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT, MONTGOMERY, CRAIG,
AND ROANOKE COUNTIES AND THE CITY OF ROANOKE...
At 137 PM EDT, a strong thunderstorm was located over Catawba, moving
southeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Troutville...
and Catawba.
LAT...LON 3739 7980 3738 7977 3735 7979 3731 7985
3730 7984 3729 7985 3726 7986 3723 7984
3722 7985 3721 7988 3718 7990 3718 7991
3716 7992 3732 8043 3742 8027 3740 8018
3745 8004
TIME...MOT...LOC 1737Z 293DEG 23KT 3738 8009
BMGSpecial weather statement, Sep 28, 1:45 PM EDT, 40 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 145 PM EDT Sat Sep 28 2019 VAZ013-014-017-281830- Pulaski-Floyd-Montgomery- 145 PM EDT Sat Sep 28 2019 ...A STRONG THUNDERSTORM WILL AFFECT PULASKI, FLOYD, AND MONTGOMERY COUNTIES... At 145 PM EDT, a strong thunderstorm was located over Claytor Lake State Park, moving southeast at 10 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Radford... Dublin... Indian Valley... Pilot... and Claytor Dam. LAT...LON 3703 8074 3719 8062 3706 8032 3686 8047 TIME...MOT...LOC 1745Z 293DEG 10KT 3706 8063 BMG
Special weather statement, Sep 28, 2:07 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
207 PM EDT Sat Sep 28 2019
VAZ024-281845-
Rockbridge-
207 PM EDT Sat Sep 28 2019
...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE COUNTY...
At 207 PM EDT, a strong thunderstorm was located near Rockbridge
Baths, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lexington...
Buena Vista...
Goshen...
Collierstown...
and Rockbridge Baths.
LAT...LON 3793 7920 3788 7915 3781 7923 3779 7927
3776 7929 3765 7941 3781 7965 3783 7962
3785 7961 3786 7962 3808 7948
TIME...MOT...LOC 1807Z 288DEG 10KT 3786 7951
BMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 3:30 AM EDT | Special Weather Statement | RNK | Patrick | 30 min |
| Sep 28, 12:33 PM EDT | Special Weather Statement | RNK | Bland | 27 min |
| Sep 28, 12:36 PM EDT | Special Weather Statement | RNK | Alleghany | 39 min |
| Sep 28, 1:06 PM EDT | Special Weather Statement | RNK | Carroll, Grayson, City of Galax | 39 min |
| Sep 28, 1:11 PM EDT | Special Weather Statement | RNK | Bath | 49 min |
| Sep 28, 1:16 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 44 min |
| Sep 28, 1:18 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 42 min |
| Sep 28, 1:21 PM EDT | Special Weather Statement | RNK | Montgomery | 24 min |
| Sep 28, 1:25 PM EDT | Severe Thunderstorm Warning | RNK | Giles, Montgomery | 32 min |
| Sep 28, 1:28 PM EDT | Special Weather Statement | RNK | Bath | 47 min |
| Sep 28, 1:34 PM EDT | Special Weather Statement | RNK | Botetourt | 26 min |
| Sep 28, 1:38 PM EDT | Special Weather Statement | RNK | Roanoke, City of Roanoke, City of Salem | 37 min |
| Sep 28, 1:41 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Roanoke, City of Roanoke, City of Salem | 49 min |
| Sep 28, 1:45 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 45 min |
| Sep 28, 1:51 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery, Pulaski | 39 min |
| Sep 28, 2:07 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 38 min |
| Sep 28, 2:29 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Franklin, Roanoke, City of Roanoke | 31 min |
| Sep 28, 2:30 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 60 min |
| Sep 28, 2:46 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles | 27 min |
| Sep 28, 3:05 PM EDT | Special Weather Statement | RNK | Franklin | 25 min |
| Sep 28, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, Wythe | 34 min |
| Sep 28, 3:27 PM EDT | Areal Flood Advisory | RNK | Pulaski | 96 min |
| Sep 28, 3:29 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 18 min |
| Sep 28, 3:39 PM EDT | Special Weather Statement | RNK | Giles | 36 min |
| Sep 28, 4:10 PM EDT | Special Weather Statement | RNK | City of Galax | 35 min |
| Sep 28, 4:22 PM EDT | Special Weather Statement | RNK | Craig | 23 min |
| Sep 28, 4:47 PM EDT | Special Weather Statement | RNK | Craig | 28 min |
| Sep 28, 4:59 PM EDT | Special Weather Statement | RNK | City of Galax | 31 min |
| Sep 28, 5:30 PM EDT | Special Weather Statement | RNK | City of Galax | 30 min |
| Sep 28, 5:32 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 28 min |
| Sep 28, 5:34 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 17 min |
| Sep 28, 5:59 PM EDT | Special Weather Statement | RNK | Smyth | 46 min |
| Sep 28, 6:05 PM EDT | Special Weather Statement | RNK | Grayson | 40 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.